Q My husband gets a runny nose when he sits down to eat, and we don't know why. He has consulted two doctors, but nothing they prescribed has helped.
We cannot sit down for a decent dinner anywhere, whether at home, friends' homes or restaurants. We are both frustrated over this attack. I hope you can give us a reasonable answer or suggest a cure.
A Doctors call this condition "gustatory rhinitis." It means runny nose triggered by eating.
Some physicians prescribe a nasal spray containing ipratropium (Atrovent). Others prefer to use antihistamines.
Irish doctors have experimented with botulinum toxin (Botox) injections, but the Food and Drug Administration has not approved this treatment for runny nose (Journal of Plastic, Reconstructive and Aesthetic Surgery, September 2008). Keeping a food diary may help identify foods that worsen this reaction.
Q I am worried about my husband. He is in his 80s and used to be active and fully engaged in our church and community. Now he is suffering from back and leg pain, neck spasms, weakness, dizziness and brain fog. Many days he just sits in the recliner watching TV.
I wonder if his medications could be contributing to his problems. They include atenolol, simvastatin, Plavix, Nexium, meclizine, Detrol and amlodipine.
A Older people often receive medications from a variety of specialists. This can lead to complications if no one is coordinating care.
Your husband's pain, weakness and spasms may be related to the cholesterol-lowering drug simvastatin. The bladder drug tolterodine (Detrol) could contribute to "brain fog." So can the drug meclizine prescribed for dizziness. The amlodipine (Norvasc) for high blood pressure may cause dizziness and drowsiness.
One woman reported that when her husband's medicines were modified, his dizziness, leg pain, memory fog and "dumbness" disappeared. The Detrol he was taking "almost had him diagnosed with Alzheimer's."
Q I was on Prilosec for nearly two years to combat persistent heartburn. When my fingernails started to fall apart and my feet and legs started getting numb, I did a bit of homework and discovered that this drug greatly inhibits the absorption of vitamin B12.
I started to wean myself off it. That was rather unpleasant, because prolonged use of proton pump inhibitors makes your gastric acid glands work overtime to compensate. I took lots of Tums and DGL (deglycyrrhizinated licorice) to stave off the worst of the acid blowback. It took nearly six weeks, but my stomach got back to normal.
I discovered that sweets, especially soda or anything with high fructose corn syrup (HFCS), were the main cause of my misery, so I cut them completely out of my diet. I ate smaller meals and kept taking my vitamin B12 supplements.
The strange tingling in my feet eventually went away after I added magnesium to my nightly supplements.
A Thanks for sharing your experience. Other readers have told us that a low-carb diet can sometimes alleviate heartburn. Long-term use of acid-suppressing drugs may reduce vitamin B12 levels. That can lead to nerve pain such as tingling or numbness.
The Food and Drug Administration has just issued a warning about low magnesium levels linked to powerful acid-suppressing drugs like Nexium, Prevacid, Prilosec and Protonix. Using such drugs for more than a year could lead to dangerously low levels of magnesium that a supplement cannot reverse.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.Copyright © 2014, Los Angeles Times